Caballero-Granado FJ, Viciana P, Cordero E, Gomez-Vera MJ, del Nozal M, Lopez-Cores LF.
“Ergotism related to concurrent administration of ergotamine tartrate and ritonavir in an AIDS patient”.
Antimicrob Agents Chemother. 1997 May;41(5):1207.
Ritonavir is a potent protease inhibitor recently approved by
the U.S. Food and Drug Administration and the European
Agency for the Evaluation of Medical Products for the treatment
of human immunodeficiency virus (HIV) infecton. Its
mechanism of action is well-known, but its pharmacokinetics
are still uncertain. Ritonavir interacts with many drugs due to
its hepatic metabolism (1, 5). We report a case of ergotism in
a patient in whom treatment with ritonavir was recently begun.
The patient, a 63-year-old man, had long suffered from migraines
and had taken ergotamine tartrate over the last 5 years
(1 to 2 mg/day). He had HIV infection (B3 stage) and was
being treated with zidovudine (200 mg/8 h), zalcitabine (0.75
mg/8 h), and co-trimoxazole. In April 1996, zalcitabine was
withdrawn due to tingling and burning in both the patient’s
hands. The patient began treatment with zidovudine (250
mg/12 h), didanosine (200 mg/12 h), and ritonavir (600 mg/12
h). Ten days after beginning this treatment, he began having
severe symptoms characterized by subacute pain, paresthesias,
skin paleness alternating with areas of cyanosis, and coldness in
both arms. He was admitted to Hospital Universitario Virgen
del Rocı´o 1 week later. Physical examination revealed an absence
of axillary, brachial, radial, and ulnar pulses in both
arms, paresis and semiflexion of fingers of both hands, and a
few petechial lesions on the dorsum of the left hand. An arterial
doppler test was performed, and it revealed the absence of
flow in both radial and ulnar arteries. Treatment with prostaglandin
E1 (500 mg/12 h intravenously for 3 days) and calcic
nadroparin (15,000 U/12 h subcutaneously) was begun
promptly. Ritonavir and ergotamine were withdrawn. Pain,
paleness, cyanosis, and coldness disappeared 3 days later. Paresis
of interosseous, thenar, and hypothenar musculature and
long flexors of fingers of both hands remained as sequels.